Hail, Parmer
- When
- June 8, 6:27 PM CST
- Where
- Parmer County, 13.2 mi NW of Parmerton
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.726, -102.954
The fire department chief in the town of Rhea reported quarter size hail.
Mid-level monsoon moisture was rotating around an upper level high pressure system centered in Central Texas. This moisture combined with low level convergence in a surface pressure trough to create isolated thunderstorms across the extreme southwestern Texas Panhandle on the afternoon of the eighth.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Mid-level monsoon moisture was rotating around an upper level high pressure system centered in Central Texas. This moisture combined with low level convergence in a surface pressure trough to create isolated thunderstorms across the extreme southwestern Texas Panhandle on the afternoon of the eighth. One of these storms produced quarter size hail near the town of Rhea in far northwestern Parmer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 8, 5:28 PM CST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 628 PM CDT Sat Jun 8 2024 ...New AVIATION... .SHORT TERM... (This evening through Sunday) Issued at 242 PM CDT Sat Jun 8 2024 Current satellite midlevel water vapor imagery shows a plume of moisture across eastern New Mexico and West Texas wrapping around the back side of the upper ridge spinning over the GoM. Temperatures are warming this afternoon into the 90s with downsloping southerly surface winds. However, high clouds from the moisture aloft are keeping temperatures from breaching triple digits in several locations. The upper 50s to lower 60s dewpoints are mixing eastward with lower dewpoints in the lower 50s slowly filling in from the west. Looking at visible satellite, starting to see some deepening cumulus clouds across the higher terrain in New Mexico. However, with very little steering flow aloft, these storms are not expected to make it to the forecast area before weakening. Surface troughing across eastern New Mexico may help to give way to a few showers and thunderstorms developing later this afternoon and early evening. Thus, there is a slight chance for precipitation across the far southwest Texas Panhandle and western portions of the South Plains. With very warm temperatures and dewpoints in the 50s, the boundary layer will be very dry and well mixed with high storm bases. Thus, the main threats with any storm that develops would be strong to marginally severe wind gusts due to a downburst with inverted V soundings and very steep low level lapse rates. Given the lack of shear, storm mode will be pulsey with short lived life cycles. Meanwhile, this afternoon there is a cold front draped west to east across the northern Texas Panhandle. An outflow boundary from an MCS this evening across Kansas will help to push this weak surface cold front southward into the far southern Texas Panhandle by tomorrow morning. With the additional push of the outflow, there is a potential this front is pushed farther south across the South and Rolling Plains. Surface winds will return to the east southeast overnight into tomorrow with a return of the moist upslope flow. Temperatures may be slightly cooler in the 80s behind the stalled frontal boundary and even ahead of the boundary temperatures should be kept in the 90s and just shy of triple digits. A surface low will be spinning over southeast New Mexico where storms are expected to develop tomorrow afternoon with a slight chance for a few showers and storms along the stalled front. Thus the main area for precipitation chances tomorrow afternoon will be across the far southwest Texas Panhandle and South Plains before moving east through the night (see long term discussion below for more details). Overall, the main threats during the initial storms in the afternoon and early evening will be large hail and damaging wind gusts, along with flooding due to slow storm motions around 10-15 mph paired with && .LONG TERM... (Sunday night through next Friday) Issued at 242 PM CDT Sat Jun 8 2024 On Sunday night, a deepening positively tilted trough is expected to be located west of Baja California, with a ridge centered over Colorado. A piece of energy from this low will phase with another trough moving across British Columbia, and this should develop a 500mb low over the High Plains and Texas Panhandle Monday evening. By Tuesday, this low will be located over eastern Kansas. In conjunction with a ridge building over New Mexico, northwest flow should prevail aloft Tuesday. Into Wednesday and Thursday, as the ridge continues to build into the CWA, the flow aloft will be more northerly, and subsidence will increase. On Friday, the cutoff low near Baja should phase with a trough approaching the Pacific Northwest, subsequently ejecting into the Four Corners region. The low will open up as it moves into the Great Plains on Saturday. Through the day on Sunday, a weak front will have stalled across the northern part of the CWA, and easterly upslope flow is expected to prevail. Thunderstorms are expected to fire near or just west of the Texas/New Mexico state line along a theta-e gradient in the evening hours, and they should slowly propagate eastward into the forecast area into Sunday night. Inverted-v soundings indicate a risk for damaging winds with these storms, and PWAT values well above climatology imply a heavy rain and flood threat. The hail threat is not as high as in recent events though we could see some golf balls in the stronger activity. On Monday night, there will be another chance for thunderstorms. The level of moisture and instability present likely depends on Sunday night's convection, but upper-level height falls over the High Plains should support lift for initial thunderstorm development on the high terrain of New Mexico and Colorado, which is expected to move into west Texas during the evening hours. A modest overnight low-level jet across the CWA will help to sustain convection that moves into the forecast area. An upper-level high will dry things out Wednesday and Thursday before a more favorable pattern for late day convection returns on Friday and Saturday evenings. Fenske/Oz && .AVIATION... (00Z TAFS) Issued at 625 PM CDT Sat Jun 8 2024 Gusty southerly winds will diminish through the evening. Winds will switch to easterly by Sunday morning and again increase by the afternoon hours, potentially gusting to 25 kts. VFR will continue. There is a slight chance of storms for all sites at the very end of the current TAF period, however confidence is not yet high enough to include. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...11 LONG TERM....26 AVIATION...19
Hazardous Weather Outlook National Weather Service Lubbock TX 1146 AM CDT Sat Jun 8 2024 TXZ021>044-091700- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1146 AM CDT Sat Jun 8 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Thunderstorms will be possible this evening across portions of the far southern Texas Panhandle and South Plains. Some storms could be strong and produce wind gusts up to 55 mph and heavy downpours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Widespread thunderstorms are expected Sunday evening and overnight with a threat for heavy rain and some flooding. Additional storms are possible Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Cannon AFB radar (KFDX), 62 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
1 hail. Local standard time, as filed.
The fire department chief in the town of Rhea reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171702.